Cureus. 2021 Apr 30;13(4):e14768. doi: 10.7759/cureus.14768.
Crohn's disease patients experience a higher rate of postoperative complications than do general surgical patients. The use of anti-tumor necrosis factor-alpha (anti-TNF-α) therapy in the treatment of severe Crohn's disease and other autoimmune inflammatory conditions is increasing and expanding. We describe the case of a 47-year-old female Crohn's patient who experienced two rare and serious adverse effects of anti-TNF-α therapy following laparoscopic ileocectomy for obstructive Crohn's disease. On the first postoperative day, the patient developed intra-abdominal hemorrhage requiring transfusion and emergency abdominal exploration. Findings were consistent with a rare hemorrhagic complication of her anti-TNF-α medication. She recovered and was ultimately discharged from the hospital without further complications. Less than 24 hours following discharge, the patient suffered two grand mal seizures. Imaging demonstrated white matter demyelination of the brain. The patient recovered, again, with no clinical sequelae. These two dangerous events are known to rarely be associated with the use of such biologic agents. We review both the therapeutic actions of these medications and the theorized etiologies for these two rare adverse events. Ultimately, this patient's complications should serve as a cautionary tale in the use of such therapeutics, as well as a reminder of the risks associated with anti-TNF-α use.
View the full article